Algebraic & Geometric Topology

New topological methods to solve equations over groups

Anton Klyachko and Andreas Thom

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/agt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We show that the equation associated with a group word w G F2 can be solved over a hyperlinear group G if its content — that is, its augmentation in F2 — does not lie in the second term of the lower central series of F2. Moreover, if G is finite, then a solution can be found in a finite extension of G. The method of proof extends techniques developed by Gerstenhaber and Rothaus, and uses computations in p–local homotopy theory and cohomology of compact Lie groups.

Article information

Source
Algebr. Geom. Topol., Volume 17, Number 1 (2017), 331-353.

Dates
Received: 8 December 2015
Revised: 23 March 2016
Accepted: 27 May 2016
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1510841315

Digital Object Identifier
doi:10.2140/agt.2017.17.331

Mathematical Reviews number (MathSciNet)
MR3604379

Zentralblatt MATH identifier
06680250

Subjects
Primary: 22C05: Compact groups 20F70: Algebraic geometry over groups; equations over groups

Keywords
equations over groups cohomology of Lie groups

Citation

Klyachko, Anton; Thom, Andreas. New topological methods to solve equations over groups. Algebr. Geom. Topol. 17 (2017), no. 1, 331--353. doi:10.2140/agt.2017.17.331. https://projecteuclid.org/euclid.agt/1510841315


Export citation

References

  • D,V Baranov, A,A Klyachko, Economical adjunction of square roots to groups, Sibirsk. Mat. Zh. 53 (2012) 250–257 In Russian; translation in Siberian Math. J. 53 (2012) 201–206
  • P,F Baum, W Browder, The cohomology of quotients of classical groups, Topology 3 (1965) 305–336
  • A Borel, Sur la cohomologie des espaces fibrés principaux et des espaces homogènes de groupes de Lie compacts, Ann. of Math. 57 (1953) 115–207
  • A Borel, Sur l'homologie et la cohomologie des groupes de Lie compacts connexes, Amer. J. Math. 76 (1954) 273–342
  • R Bott, The space of loops on a Lie group, Michigan Math. J. 5 (1958) 35–61
  • R Bott, A note on the Samelson product in the classical groups, Comment. Math. Helv. 34 (1960) 249–256
  • A,K Bousfield, D,M Kan, Homotopy limits, completions and localizations, Lecture Notes in Mathematics 304, Springer, Berlin (1972)
  • M Edjvet, J Howie, The solution of length four equations over groups, Trans. Amer. Math. Soc. 326 (1991) 345–369
  • M Edjvet, A Juhász, Nonsingular equations over groups, II, Comm. Algebra 38 (2010) 1640–1657
  • M Edjvet, A Juhász, Non-singular equations over groups, I, Algebra Colloq. 18 (2011) 221–240
  • A Elkasapy, A Thom, About Gotô's method showing surjectivity of word maps, Indiana Univ. Math. J. 63 (2014) 1553–1565
  • A Evangelidou, The solution of length five equations over groups, Comm. Algebra 35 (2007) 1914–1948
  • S,M Gersten, Reducible diagrams and equations over groups, from “Essays in group theory” (S,M Gersten, editor), Math. Sci. Res. Inst. Publ. 8, Springer, New York (1987) 15–73
  • M Gerstenhaber, O,S Rothaus, The solution of sets of equations in groups, Proc. Nat. Acad. Sci. USA 48 (1962) 1531–1533
  • M Gromov, Endomorphisms of symbolic algebraic varieties, J. Eur. Math. Soc. 1 (1999) 109–197
  • H Hamanaka, D Kishimoto, A Kono, Self homotopy groups with large nilpotency classes, Topology Appl. 153 (2006) 2425–2429
  • A Hatcher, Algebraic topology, Cambridge University Press (2002)
  • G Higman, A finitely generated infinite simple group, J. London Math. Soc. 26 (1951) 61–64
  • H Hopf, Über den Rang geschlossener Liescher Gruppen, Comment. Math. Helv. 13 (1940) 119–143
  • J Howie, On pairs of $2$–complexes and systems of equations over groups, J. Reine Angew. Math. 324 (1981) 165–174
  • J Howie, The solution of length three equations over groups, Proc. Edinburgh Math. Soc. 26 (1983) 89–96
  • S,V Ivanov, A,A Klyachko, Solving equations of length at most six over torsion-free groups, J. Group Theory 3 (2000) 329–337
  • I James, E Thomas, Which Lie groups are homotopy-abelian?, Proc. Nat. Acad. Sci. USA 45 (1959) 737–740
  • A Juhász, On the solvability of equations over groups, Comm. Algebra 32 (2004) 1487–1496
  • D Kishimoto, A Kono, On a conjecture of Ōshima, Topology Appl. 156 (2009) 2189–2192
  • A,A Klyachko, A funny property of sphere and equations over groups, Comm. Algebra 21 (1993) 2555–2575
  • A,A Klyachko, Equations over groups, quasivarieties, and a residual property of a free group, J. Group Theory 2 (1999) 319–327
  • A,A Klyachko, How to generalize known results on equations over groups, Mat. Zametki 79 (2006) 409–419 In Russian; translation in Math. Notes 79 (2006) 377–38
  • A,A Klyachko, A,V Trofimov, The number of non-solutions of an equation in a group, J. Group Theory 8 (2005) 747–754
  • F Levin, Solutions of equations over groups, Bull. Amer. Math. Soc. 68 (1962) 603–604
  • A Malcev, On isomorphic matrix representations of infinite groups, Mat. Sbornik N.S. 8 (50) (1940) 405–422 In Russian
  • J,P May, K Ponto, More concise algebraic topology: localization, completion, and model categories, University of Chicago Press (2012)
  • M Mimura, G Nishida, H Toda, Localization of ${\rm CW}$–complexes and its applications, J. Math. Soc. Japan 23 (1971) 593–624
  • B,H Neumann, Adjunction of elements to groups, J. London Math. Soc. 18 (1943) 4–11
  • N Nikolov, D Segal, Generators and commutators in finite groups; abstract quotients of compact groups, Invent. Math. 190 (2012) 513–602
  • V,G Pestov, Hyperlinear and sofic groups: a brief guide, Bull. Symbolic Logic 14 (2008) 449–480
  • G,J Porter, Homotopical nilpotence of $S\sp{3}$, Proc. Amer. Math. Soc. 15 (1964) 681–682
  • V,K Rao, ${\rm Spin}(n)$ is not homotopy nilpotent for $n\geq 7$, Topology 32 (1993) 239–249
  • V Roman'kov, Equations over groups, Groups Complex. Cryptol. 4 (2012) 191–239
  • O,S Rothaus, On the non-triviality of some group extensions given by generators and relations, Ann. of Math. 106 (1977) 599–612
  • H Samelson, Groups and spaces of loops, Comment. Math. Helv. 28 (1954) 278–287
  • J-P Serre, Groupes d'homotopie et classes de groupes abéliens, Ann. of Math. 58 (1953) 258–294
  • J-P Serre, Trees, corrected reprint of 1st edition, Springer, Berlin (2003)
  • A Stolz, A Thom, On the lattice of normal subgroups in ultraproducts of compact simple groups, Proc. Lond. Math. Soc. 108 (2014) 73–102
  • S Stolz, P Teichner, What is an elliptic object?, from “Topology, geometry and quantum field theory” (U Tillmann, editor), London Math. Soc. Lecture Note Ser. 308, Cambridge Univ. Press (2004) 247–343
  • A Thom, Convergent sequences in discrete groups, Canad. Math. Bull. 56 (2013) 424–433
  • B Weiss, Sofic groups and dynamical systems, Sankhyā Ser. A 62 (2000) 350–359
  • G,W Whitehead, Elements of homotopy theory, Graduate Texts in Mathematics 61, Springer, New York (1978)
  • N Yagita, Homotopy nilpotency for simply connected Lie groups, Bull. London Math. Soc. 25 (1993) 481–486